Trikafta and liver disease

momofteen

New member
My 27 year old son started Trikafta a few months ago. His recent bloodwork showed one of his liver enzymes (not sure which one) were 5x above normal. Needless to say his doctor instructed him to stop taking Trikafta immediately. They will recheck in two weeks. This is so discouraging as you can imagine. His lung function was almost 100% after consistently dropping the past few years. Before Trikafta he was in the upper 70’s. We’re hoping and praying his enzymes return to the normal range.

Has anyone experienced this while being on Trikafta? Thanks!
 

kenna2

Member
These meds are hard on your liver. So this is a possible reaction. If he was taking the morning and night time dose, the issue could be that his liver is holding on to the ivacaftor (one of the meds in the triple combo) longer than it needs to. Some of us are only taking the morning dose and are doing fine. The evening dose is just a booster of the ivacaftor. This might be an option, so talk to his doctor about it.
 

momofteen

New member
These meds are hard on your liver. So this is a possible reaction. If he was taking the morning and night time dose, the issue could be that his liver is holding on to the ivacaftor (one of the meds in the triple combo) longer than it needs to. Some of us are only taking the morning dose and are doing fine. The evening dose is just a booster of the ivacaftor. This might be an option, so talk to his doctor about it.
These meds are hard on your liver. So this is a possible reaction. If he was taking the morning and night time dose, the issue could be that his liver is holding on to the ivacaftor (one of the meds in the triple combo) longer than it needs to. Some of us are only taking the morning dose and are doing fine. The evening dose is just a booster of the ivacaftor. This might be an option, so talk to his doctor about it.
I’ve read that and so we’re hoping that will be an option for him. Thank you for your input!😊
 

MandyJane71

New member
My 27 year old son started Trikafta a few months ago. His recent bloodwork showed one of his liver enzymes (not sure which one) were 5x above normal. Needless to say his doctor instructed him to stop taking Trikafta immediately. They will recheck in two weeks. This is so discouraging as you can imagine. His lung function was almost 100% after consistently dropping the past few years. Before Trikafta he was in the upper 70’s. We’re hoping and praying his enzymes return to the normal range.

Has anyone experienced this while being on Trikafta? Thanks!
Hi
I had the same reaction and was put on ursodeoxycholic acid. This supports the liver and my liver function reverted to near-normal function. Hope this helps! After two weeks I started up again with Symkevi and Kalydeco and have continued with the Urso. (we dont have Trikafta yet but they affect the liver similarly). :)
All the best Mandy X
 

momofteen

New member
Hi
I had the same reaction and was put on ursodeoxycholic acid. This supports the liver and my liver function reverted to near-normal function. Hope this helps! After two weeks I started up again with Symkevi and Kalydeco and have continued with the Urso. (we dont have Trikafta yet but they affect the liver similarly). :)
All the best Mandy X
Thank you! Good to know about the ursodeoxycholic acid. Glad to hear you were able to resume your treatment 😊
 

Melanie H

New member
I hope your son is doing better! Did he need to stop taking Trikafta, or did he start taking something additional to lower his liver enzyme number?
Do you still take the urso acid, MandyJane71? I am not familiar with it, but thank you for letting me know about it. I was looking into various supplements to help the liver, as my liver enzyme is a little high too... milk thistle, for example. Has anyone's dr recommended any supplements to take to help the liver while on a modulator? Thanks!
 

Ratatosk

Administrator
Staff member
My teen was put on actigall/urisidiol when he was a newborn in the NICU because of raised liver levels when he was on TPN (IV Feeds). His doctor kept him on it, also helps with gallbladder issues. When he started symdeko his cf doctor started to remove different drugs, since he was doing so well -- a prophylactic antibiotic, atrovent and actigall. However, when he had his annual bloodwork his liver levels started to creep up, so we asked that he be put back on actigall, which helped to lower those levels to normal range.
 
Top